Wisconsin, 2004

Damaging Wind in Wisconsin, July 21, 2004

July 21, 2004 · NWS MPX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 11 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 1:55 PM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT TUE JUL 20 2004

.DISCUSSION...
WEAK LOW LEVEL CONVERGENCE ALONG WITH MINIMAL CIN AND CAPE OVER 3000
J/KG HAS ALLOWED SCT CONVECTION TO FIRE IN PTNS OF WRN WI AS
MID/HIGH LVL CLD SHIELD HAS RMND MOSTLY SW OF THIS AREA.  LOW LEVEL
SHEAR RMNS WEAK AND FREEZING LEVEL OVR 14K SO HVY RAIN MAIN PROBLEM
BUT WL NEED TO WATCH FOR WIND OR HAIL THREAT WITH STRONG UPDRAFTS.
MAIN FORECAST CHALLENGE IS CONVECTION THREAT TNGT AND WED MRNG.
FIRST S/W SWIRL PASSING SOUTH OF AREA ACRS NRN IA...WHILE SECOND S/W
TROUGH IN ERN NODAK SLIDES SE ACRS FORECAST AREA TNGT.  LID STRENGTH
WEAKENING ACRS CNTRL MN WITH RETURN OF SUNSHINE.  EXPC SCT ACTIVITY
TO FIRE LTR THIS AFTN AND EVE ACRS THIS AREA AS ENHANCED
FORCING/LIFT MOVES INTO AREA.  HAVE TO BELIEVE THAT BEST CHC FOR STG
CONVECTION AND TORNADOES ACRS SERN SD/NRN IA/NERN NE WHERE DEWPTS IN
THE MID TO UPR 70S POOLING TOWARD SFC LOW PRES IN SOUTH CENTRAL
SD...HOWEVER NEED LID TO WEAKEN THIS EVE.  SPC MESOANALYSIS SHOWS
0.3 0 TO 3KM VGP IN THIS AREA...AND EXPCD TO INCR TO .5 THIS EVE.
ZERO TO 6 KM BULK SHEAR VECTOR OF 25 TO 35 KTS COULD BE STRONGER
HWVR.  BACK TO OUR FORECAST AREA...AXIS OF DIFFERENTIAL THETA-E
ADVECTION AND Q-G FORCING SLIDES THRU CWA DURING THE EVE THROUGH 07Z
IN MN AND LATER TNGT IN WI.  CAP/LID EXPCD TO BE MUCH WEAKER AND
WITH 25 TO 35 KT LOW LEVEL JET DVLPING THIS EVE...WL BUMP UP POPS
SLIGHTLY TO LKLY CATEGORY IN ERN/SRN AREAS.  LOW LEVEL WINDS BCM
MORE WLY ON WED AS FIRST OF TWO CDFNTS MOV THRU RGN.  COOL AIR
LAGGING...SO EXPECT ONE MORE DAY OF HOT AND HUMID WEATHER BEFORE
COOLER AIR SETTLES IN FOR THE REST OF THE WEEK.  CAPE EXPECTED TO
ECLIPSE 3000 J/KG IN SRN/ERN AREAS BUT FORCING MUCH WEAKER WITH LACK
OF SYNOPTIC FORCING.  HENCE WL KEEP SML POPS IN ERN/SRN AREAS PER
PREVIOUS FORECAST.  REINFORCING CDFNT TO PUSH THRU ON THU...BUT
ATMOSPHERIC MOISTURE LIMITED.  HENCE WL CONT DRY FORECAST.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
A LARGE AREA OF SURFACE HIGH PRESSURE IS FORECAST BY THE GFS AND
ECMWF TO SETTLE OVER THE UPPER MISSISSIPPI VALLEY REGION FOR THE
UPCOMING WEEKEND. THE GFS THEN TRIES TO WEAKEN THE HIGH OVER OUR
AREA MONDAY THROUGH TUESDAY AS AN UPPER LOW FORMS OVER IOWA AND AN
INVERTED SURFACE TROF DEVELOPS WELL TO THE SOUTHEAST. LAST NIGHTS
ECMWF PREFERS TO KEEP THE SURFACE HIGH MORE IN PLACE OVER US EARLY
NEXT WEEK AND HAS THE UPPER LOW FORMING MORE TO THE SOUTHWEST IN
KANSAS. THEREFORE...WILL KEEP THE EXTENDED DRY WITH HIGH
TEMPERATURES A LITTLE BELOW SEASONAL NORMALS.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MBK/RAH
Hazardous weather outlook, Jul 20, 4:36 AM CST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 AM CDT TUE JUL 20 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-211030-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
536 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA AND ALL OF
WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER
ALL OF CENTRAL AND SOUTHERN MINNESOTA...TO INCLUDE ALL OF
WEST CENTRAL WISCONSIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AHEAD OF A TROUGH OF LOW PRESSURE APPROACHING FROM
THE EASTERN DAKOTAS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH
A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN BY WEDNESDAY AFTERNOON AND
EARLY EVENING AS A VIGOROUS TROUGH OF LOW PRESSURE ADVANCES FROM
WEST TO EAST ACROSS THE REGION.  A FEW OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...MAINLY EAST OF A LINE FROM
ONAMIA...TO HUTCHINSON...TO COMFREY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR
EVENING...AND AGAIN BY WEDNESDAY AFTERNOON.

AZ

In the hours before

Local storm report, Jul 21, 12:18 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
118 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0112 AM     TSTM WND DMG     GREEN ISLE              44.68N 94.01W
07/21/2004                   SIBLEY             MN   STORM CHASER

            TREES DOWN. STREET SIGNS BLOWN DOWN.

0103 AM     HAIL             LE CENTER               44.39N 93.73W
07/21/2004  0.75 INCH        LE SUEUR           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jul 21, 12:25 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     GREEN ISLE              44.68N 94.01W
07/21/2004                   SIBLEY             MN   STORM CHASER

            TREES DOWN. STREET SIGNS BLOWN DOWN.

&&

CARLYON
Local storm report, Jul 21, 12:56 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0126 AM     TSTM WND DMG     AMBOY                   43.89N 94.16W
07/21/2004                   BLUE EARTH         MN   TRAINED SPOTTER

            TREES DOWN. SOME ROOFS BLOWN OFF.

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 105 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
July 21, 1:30 AM CST
Where
Pierce County, Maiden Rock
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.567, -92.300

Large branches wee downed onto telephone lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413369.